Alert archive / Nevada / Wind Advisories in 2008

Wind Advisory 2, NWS Las Vegas, NV

January 5, 2008Clark County, Nye County, Nevada

NWS Las Vegas, NV issued this wind advisory at Jan 5, 2008, 12:14 PM PST for Clark County, Nye County, Nevada. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jan 5, 2008, 12:14 PM PST (20:14 UTC)
Expired
Jan 5, 2008, 10:02 PM PST
In force
10 hr
Issued by
NWS Las Vegas, NV

Counties Clark County, NV, Nye County, NV

The radar

The Las Vegas radar (KESX), 176 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KVEF 052014
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
1214 PM PST SAT JAN 5 2008

...STRONG AND GUSTY WINDS HAVE DEVELOPED ACROSS PORTIONS OF
SOUTHERN NEVADA THIS AFTERNOON...

NVZ017-020-060300-
/O.NEW.KVEF.WI.Y.0002.080105T2014Z-080106T0300Z/
WESTERN CLARK AND SOUTHERN NYE COUNTY-LAS VEGAS VALLEY-
INCLUDING THE CITIES OF...PAHRUMP...INDIAN SPRINGS...
DESERT ROCK...AMARGOSA VALLEY...LAS VEGAS...NORTH LAS VEGAS...
HENDERSON...BOULDER CITY
1214 PM PST SAT JAN 5 2008

...WIND ADVISORY IN EFFECT UNTIL 7 PM PST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM PST THIS EVENING FOR
WESTERN CLARK...SOUTHERN NYE COUNTY AND THE LAS VEGAS VALLEY.

STRONG WINDS HAVE FORMED ACROSS PORTIONS OF SOUTHERN NEVADA AND
WILL CONTINUE INTO EARLY EVENING. THE WINDS WILL BE THE STRONGEST
OVER WESTERN CLARK AND SOUTHERN NYE COUNTY WHERE SOUTHWEST WINDS
20 TO 30 MPH WITH FREQUENT GUSTS TO OVER 45 MPH WILL BE SEEN.
HOWEVER LOCAL GUSTS TO NEAR 60 MPH MAY BE SEEN ALONG HIGHWAY 95
BETWEEN INDIAN SPRINGS AND THE TEST SITE.

FOR THE LAS VEGAS VALLEY...THE WIND ADVISORY IS MAINLY FOR THE
EXTREME NORTHWEST PORTION OF THE VALLEY. ALTHOUGH WINDS WILL BE
SOUTHWEST 15 TO 25 MPH WITH GUSTS TO NEAR 35 MPH ACROSS THE VALLEY
TODAY...THE WINDS OVER THE EXTREME NORTHWEST PORTION WILL GUST TO
NEAR 50 MPH WITH LOCALLY HIGHER GUSTS. THE HIGHER GUSTS WILL
LIKELY BE CONFINED TO NEAR THE WESTERN MOUNTAINS.

THE WINDS ARE EXPECTED TO DECREASE THIS EVENING...BUT REMAIN GUSTY
OVERNIGHT.

$$
2 follow-up statements
000 
WWUS75 KVEF 052308
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
308 PM PST SAT JAN 5 2008

...STRONG AND GUSTY WINDS WILL CONTINUE THROUGH THE EVENING HOURS...

NVZ017-020-060600-
/O.EXT.KVEF.WI.Y.0002.000000T0000Z-080106T0800Z/
WESTERN CLARK AND SOUTHERN NYE COUNTY-LAS VEGAS VALLEY-
INCLUDING THE CITIES OF...PAHRUMP...INDIAN SPRINGS...
DESERT ROCK...AMARGOSA VALLEY...LAS VEGAS...NORTH LAS VEGAS...
HENDERSON...BOULDER CITY
308 PM PST SAT JAN 5 2008

...WIND ADVISORY NOW IN EFFECT UNTIL MIDNIGHT PST TONIGHT...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL MIDNIGHT PST TONIGHT FOR
WESTERN CLARK AND SOUTHERN NYE COUNTIES AS WELL AS THE LAS VEGAS
VALLEY.

STRONG WINDS WILL CONTINUE ACROSS PORTIONS OF SOUTHERN NEVADA
THROUGH THIS EVENING. THE WINDS WILL BE THE STRONGEST OVER WESTERN
CLARK AND SOUTHERN NYE COUNTY WHERE SOUTHWEST WINDS 20 TO 30 MPH
WITH GUSTS TO OVER 40 MPH WILL BE SEEN...HOWEVER HIGHER GUSTS MAY
BE SEEN ALONG HIGHWAY 95 BETWEEN INDIAN SPRINGS AND THE TEST SITE.

FOR THE LAS VEGAS VALLEY...THE WIND ADVISORY IS MAINLY FOR THE
EXTREME NORTHWEST PORTION OF THE VALLEY. ALTHOUGH WINDS WILL BE
SOUTHWEST 15 TO 25 MPH WITH GUSTS TO NEAR 35 MPH ACROSS THE
VALLEY THIS EVENING...WINDS OVER THE EXTREME NORTHWEST PORTION
WITH GUSTS TO NEAR 60 MPH...WITH LOCALLY HIGHER GUSTS POSSIBLE.
THE HIGHER GUSTS WILL LIKELY BE CONFINED TO NEAR THE WESTERN
MOUNTAINS...ESPECIALLY AROUND THE LONE MOUNTAIN AREA.

REPORTS RECEIVED EARLIER THIS AFTERNOON SHOWED THAT WINDS WERE
GUSTING TO AROUND 75 MPH ON THE NORTH SIDE OF LONE MOUNTAIN WITH
GUSTS TO NEAR 100 MPH DURING THE LATE MORNING.

THE WINDS ARE EXPECTED TO DECREASE BY LATE EVENING...BUT REMAIN
GUSTY OVERNIGHT.

$$
000 
WWUS75 KVEF 060602
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
1002 PM PST SAT JAN 5 2008

NVZ017-020-060715-
/O.CAN.KVEF.WI.Y.0002.000000T0000Z-080106T0800Z/
WESTERN CLARK AND SOUTHERN NYE COUNTY-LAS VEGAS VALLEY-
INCLUDING THE CITIES OF...PAHRUMP...INDIAN SPRINGS...
DESERT ROCK...AMARGOSA VALLEY...LAS VEGAS...NORTH LAS VEGAS...
HENDERSON...BOULDER CITY
1002 PM PST SAT JAN 5 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS CANCELLED THE WIND
ADVISORY. 

THE WIND ADVISORY THAT WAS POSTED UNTIL MIDNIGHT HAS BEEN
CANCELLED. THE STRONG WINDS THAT WHERE OCCURRING IN THE LEE OF THE
SPRING MOUNTAINS HAVE DIMINISHED. IT WILL REMAIN BREEZY TO LOCALLY
WINDY OVERNIGHT WITH SOUTHWEST WINDS 15 TO 25 MPH WITH GUSTS
AROUND 35 MPH. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Jan 5, 9:35 AM PST, 2 hours 39 minutes earlier.

Area forecast discussion, Jan 5, 9:35 AM PST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
935 AM PST SAT JAN 5 2008

.SYNOPSIS...A POWERFUL PACIFIC STORM CONTINUE TO MOVE TO THE EAST
TODAY BEFORE ANOTHER SYSTEM MOVES INTO THE SOUTHERN SIERRA TONIGHT
AND ACROSS SOUTHERN NEVADA ON SUNDAY RESULTING IN MORE SNOW AND RAIN
FOR THE AREA.
&&

.UPDATE...THE POWERFUL PACIFIC STORM CONTINUES TO MOVE EAST AND
SOUTH THIS MORNING. RAIN AND SNOW QUICKLY TAPERING OFF WITH THE MAIN
ACTIVITY BEING CONFINED TO THE SOUTHERN NEVADA MOUNTAINS AND
NORTHWEST ARIZONA. ALTHOUGH LIGHT SNOW WILL BE SEEN DURING THE DAY
OVER THE SOUTHERN/EASTERN NEVADA MOUNTAINS...HEAVY ACCUMULATIONS ARE
NO LONGER EXPECTED AND HAVE ENDED THE WINTER STORM WARNING/SNOW
ADVISORIES. INTERESTING BAND OF CLOUDS/CONVECTION FORMING CENTRAL
NYE COUNTY TO EXTREME NORTHERN LINCOLN COUNTY AND BEING DEPICTED
WELL BY 12Z GFS...THUS WILL KEEP A LITTLE HIGHER MENTION OF SHOWERS
OVER LINCOLN DURING THE DAY AS THIS AREA PROGGED TO SHIFT NORTHEAST.
WILL BE SHORTLY UPDATING GRIDS/ZONES TO LESSEN SHOWER MENTION MOST
AREAS FOR TODAY. NEXT SYSTEM DUE INTO THE SOUTHERN SIERRA TONIGHT
AND ACROSS THE CWA ON SUNDAY.
&&

.AVIATION...FOR MCCARRAN...WINDS WILL AGAIN BE GUSTY FROM THE
SOUTHWEST TO AROUND 30KTS THROUGH 22Z THEN DECREASE OVERNIGHT. LIGHT
SHOWER ACTIVITY MAY CROSS OVER KLAS...BUT MAIN ACTIVITY TO REMAIN
OVER THE MOUNTAINS....THUS CEILINGS GENERALLY WILL BE BETWEEN 10-12K
FEET. ANOTHER STORM WILL CROSS THE AREA ON SUNDAY FOR A BETTER
CHANCE OF RAIN AND LOWER CIGS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...PACIFIC STORM SLOWLY MOVING TO THE EAST AND SOUTH WITH
DECREASING CLOUDS...SHOWERS ACROSS MOST OF THE ROUTES. HOWEVER...
MOUNTAIN AREAS ABOVE 6000 MSL WILL LIKELY BE OBSCURED THROUGH
SUNDAY. MODERATE OR GREATER TURBULENCE IS ALSO LIKELY IN THE
LEE...NORTHEAST SIDE...OF AREA MOUNTAINS...ESPECIALLY EAST OF THE
SIERRA CREST.
&&

.PREV DISCUSSION...510 AM PST SHORT TERM...SATELLITE AND RADAR
IMAGERY SHOWED THE MAIN PLUME OF MOISTURE AND PRECIPITATION
EXTENDING FROM SOUTHERN CALIFORNIA UP THROUGH SOUTHERN NEVADA AT
12Z. THE MAJORITY OF THE MOISTURE HAD SHIFTED SOUTH OF THE SOUTHERN
SIERRA. THE MAIN FORECAST PROBLEMS INCLUDE HEAVY SNOW CONTINUING IN
THE SOUTHERN NEVADA MOUNTAINS AND LINCOLN COUNTY THIS MORNING AND
ANOTHER ROUND OF HEAVY SNOW IN THE SOUTHERN SIERRA TONIGHT THROUGH
SUNDAY MORNING. CONSIDERING THE LATEST RADAR RETURNS THROUGH
12Z...IT APPEARED THAT THE SOUTHERN NEVADA MOUNTAINS SHOULD SEE AN
ADDITIONAL 6 TO 12 INCHES THIS MORNING BEFORE PRECIPITATION TAPERS
OFF. SNOW LEVELS IN LINCOLN COUNTY WERE NEAR 6000 FEET AND A SPOTTER
IN LINCOLN COUNTY INDICATED THAT A COUPLE INCHES HAD FALLEN IN THE
HILLS ABOVE PIOCHE BY 430 AM. CONTINUED THE WINTER STORM WARNING FOR
THESE AREAS UNTIL NOON. THE SOUTHERN SIERRA SHOULD SEE A BREAK IN
HEAVY SNOWFALL MUCH OF TODAY BUT THE 00Z GFS AND ECMWF CONTINUED TO
INDICATE A SECOND STRONG SHORTWAVE MOVING THROUGH THE BASE OF THE
PACIFIC NORTHWEST LOW WHICH WILL IMPACT THE SOUTHERN SIERRA TONIGHT
THROUGH EARLY SUNDAY. THE BLIZZARD WARNING WAS CANCELLED AND
REPLACED WITH A WINTER STORM WARNING UNTIL NOON SUNDAY. ANOTHER
ISSUE WAS THE GUSTY WINDS WHICH OCCURRED OVERNIGHT BUT THE LATEST
OBSERVATIONS AND MODEL TRENDS INDICATED SPEEDS HAD PEAKED AND SUB
ADVISORY LEVEL WINDS ARE EXPECTED ACROSS MOST OF THE REGION TODAY.
THE WIND ADVISORIES WERE ALLOWED TO EXPIRE FOR INYO COUNTY AND SOUTH
CENTRAL NEVADA. THE LATEST FORECAST IS BASED ON THE GFS AND ECMWF
SOLUTIONS WHICH ARE MORE CLEAR WITH ADDITIONAL MOISTURE AND FORCING
COMING IN WITH THE SECOND WAVE TONIGHT AND SUNDAY. THE WIDE
PRECIPITATION BAND ACROSS SOUTHERN NEVADA THIS MORNING IS FORECAST
TO SHIFT INTO NORTHWEST ARIZONA AROUND 17-20Z. THE SECOND SHOT
TONIGHT AND SUNDAY IS NOT AS WELL DEFINED AS THIS ONE WAS
DEPICTED...BUT SHOULD STILL BRING A BROAD SWATH OF MOISTURE AND
UPWARD FORCING FOR A GOOD CHANCE OF PRECIPITATION TO MUCH OF THE
REGION BY SUNDAY AFTERNOON ALONG WITH LOWERING SNOW LEVELS. THE AXIS
OF THE BROAD PACIFIC TROUGH IS THEN FORECAST TO SHIFT ACROSS THE
ROCKIES MONDAY LEAVING OUR AREA UNDER A DRYING NORTHWEST FLOW
FOLLOWED BY A BRIEF UPPER LEVEL RIDGE MONDAY NIGHT.

.LONG TERM...RIDGING OVER THE AREA ON TUESDAY GETS SHOVED EAST BY
THE NEXT SHORTWAVE TROUGH TO MOVE THROUGH THE AREA AND IS QUICKLY
PAST BY WEDNESDAY AFTERNOON. THIS SYSTEM IS NOT AS MOIST OR POTENT
AS THE WEEKEND SYSTEM. ONLY UNCERTAINTY NOW IS THE DIFFERENCE IN
MOVEMENT SPEED BETWEEN THE MODELS. KEPT THE PRECIPITATION PRIMARILY
CONFINED TO THE NORTH PART OF THE CWA AND INCREASED THEM IN THE INYO
AND ESMERALDA COUNTY MOUNTAINS. THE FLOW WILL RETURN TO
NORTHWESTERLY FOR THE REMAINDER OF THE WEEK WITH NO SIGNIFICANT
WAVES FORECASTED IN THE LATEST MODEL RUNS. A SLIGHT WARM UP IS
EXPECTED BY WEEKS END.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...WINTER STORM WARNING UNTIL 12 PM PST SUNDAY FOR CAZ519-521.
&&

JENSEN/ADAIR/JACQUES

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jan 5, 6:42 AM PST, 5 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
642 AM PST SAT JAN 5 2008

CAZ519-521-060800-
EASTERN SIERRA SLOPES-WHITE MOUNTAINS OF INYO COUNTY-
642 AM PST SAT JAN 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARING IS IN EFFECT FOR TODAY AND TONIGHT. PERIODS
OF LIGHT TO MODERATE SNOW ARE EXPECTED TODAY FOLLOWED BY ANOTHER
ROUND OF HEAVY SNOW TONIGHT THROUGH SUNDAY MORNING AS A SECOND
PACIFIC STORM MOVES INTO THE SOUTHERN SIERRA. ADDITIONAL
ACCUMULATIONS OF 1 TO 2 FEET ARE EXPECTED TONIGHT ALONG WITH WIND
GUSTS UP TO 70 MPH NEAR THE CREST. THIS WILL PRODUCE AREAS OF
BLOWING AND DRIFTING SNOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE WINTER STORM WARNING IS IN EFFECT UNTIL NOON SUNDAY. ADDITIONAL
SNOW ACCUMULATIONS OF 10 TO 18 INCHES ARE POSSIBLE BEFORE THE SNOW
TAPERS OFF IN THE AFTERNOON. YET ANOTHER STORM MAY BRING MORE
SNOW TUESDAY OR WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NEEDED TODAY. SPOTTERS WILL LIKELY BE NEEDED
THROUGH THE WEEKEND TO REPORT SNOW TOTALS FROM THE RECENT STORM AND
NEW SNOW WITH THE SECOND STORM.

NVZ018-019-060800-
SHEEP RANGE-SPRING MOUNTAINS-
642 AM PST SAT JAN 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
NEVADA.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT UNTIL NOON TODAY WITH TOTAL
ACCUMULATIONS OF 1 TO 2 FEET POSSIBLE BEFORE SNOW TAPERS OFF
DURING THE LATE MORNING OR EARLY AFTERNOON. WIND GUSTS TO 40 MPH
WILL PRODUCE AREAS BLOWING SNOW AND REDUCED VISIBILITIES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WEAKER STORM MAY BRING ADDITIONAL SNOW ON SUNDAY...AND SNOW
SHOWERS COULD LINGER INTO EARLY MONDAY. YET ANOTHER STORM MAY
BRING MORE SNOW ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NEEDED TODAY FOR SNOW AND WIND REPORTS.
SPOTTERS MAY BE NEEDED SUNDAY AND MONDAY TO REPORT SNOW TOTALS
WITH THE SECOND STORM.

AZZ001>003-036-CAZ520-522>527-NVZ014-016-017-020>022-060800-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-OWENS VALLEY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-NORTHEAST CLARK COUNTY-
WESTERN CLARK AND SOUTHERN NYE COUNTY-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
642 AM PST SAT JAN 5 2008 /742 AM MST SAT JAN 5 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

CHANCES FOR RAIN AND HIGH ELEVATION SNOW WILL TAPER THIS MORNING
AND AFTERNOON AS PRECIPITATION GRADUALLY MOVES INTO ARIZONA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SECOND STORM WILL MOVE ACROSS THE REGION EARLY SUNDAY BRINGING
ANOTHER GOOD CHANCE OF RAIN AND SNOW TO THE REGION. SNOW LEVELS WILL
LOWER WITH THIS SECOND STORM WITH SNOW GENERALLY ABOVE 5000 FEET.
ANOTHER STORM MAY BRING MORE RAIN AND SNOW LATE TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT RAINFALL AND
SNOWFALL TOTALS.

NVZ015-060800-
LINCOLN COUNTY-
642 AM PST SAT JAN 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
NEVADA.

.DAY ONE...TODAY AND TONIGHT

A SNOW ADVISORY IS IN EFFECT ABOVE 7000 FEET UNTIL NOON TODAY.
SNOW LEVELS REMAINED RELATIVELY HIGH OVERNIGHT AND WILL REMAIN
ABOVE THE WELL TRAVELED ROADS TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

CHANCES FOR RAIN AND HIGH ELEVATION SNOW WILL CONTINUE THROUGH
LATE SUNDAY BEFORE FINALLY ENDING MONDAY. ANOTHER STORM MAY BRING
MORE RAIN AND SNOW TUESDAY NIGHT OR WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NEEDED TODAY THROUGH SUNDAY FOR
PRECIPITATION REPORTS AND SNOWFALL TOTALS.

ADAIR

In the hours before

Local storm report, Jan 5, 6:20 AM PST, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
620 AM PST SAT JAN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 AM     HEAVY SNOW       MT. CHARLESTON          36.28N 115.62W
01/05/2008  E10.0 INCH       CLARK              NV   PUBLIC

            10 INCHES NEW SNOW BETWEEN 6 PM 4TH TO 6 AM 5TH JAN

&&

JJ

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 5, 6:22 AM PSTSnow AdvisoryVEFLincoln3 hr

Nearby

Wind Advisories in Nevada, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.